Alert archive / New York / Special Weather Statements in 2013

Special Weather Statement, NWS Buffalo, NY

August 8, 2013Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 8, 2013, 12:46 AM EDT for Jefferson County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 12:46 AM EDT (04:46 UTC)
Expired
Aug 8, 2013, 1:45 AM EDT
In force
59 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 54 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WWUS81 KBUF 080446
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1246 AM EDT THU AUG 8 2013

NYZ007-080545-
JEFFERSON NY-
1246 AM EDT THU AUG 8 2013

...STRONG THUNDERSTORM MOVING INTO WESTERN JEFFERSON COUNTY...

* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS UP TO 45      
  MPH...SMALL HAIL...AND HEAVY RAINFALL. THIS STORM WAS LOCATED 19   
  MILES SOUTHWEST OF CLAYTON...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CAPE VINCENT...
  CHAUMONT...  
  WATERTOWN...
  LAFARGEVILLE...
  DEPAUVILLE...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4431 7571 4388 7575 4392 7614 4394 7615
      4398 7622 4395 7627 4396 7629 4405 7631
      4407 7637 4410 7638 4416 7631 4418 7632
      4420 7629 4419 7624 4425 7611

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:18 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 7, 11:18 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1118 PM EDT WED AUG 7 2013

.SYNOPSIS...
SOUTHERLY WINDS BETWEEN HIGH PRESSURE OFF THE EAST COAST AND A COLD
FRONT APPROACHING FROM THE MIDWEST WILL KEEP WARM AND MORE HUMID
CONDITIONS TO OUR AREA TONIGHT...ALONG WITH A CHANCE FOR A FEW
SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE WIDESPREAD LATER TONIGHT AND THURSDAY MORNING AS THE FRONT MOVES
ACROSS WESTERN AND CENTRAL NEW YORK. SOMEWHAT UNSETTLED WEATHER WILL
LAST INTO FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
WESTERN NEW YORK HAS BEEN IN A DRY SLOT THROUGH THE EVENING HOURS IN
THE WAKE OF AN EXITING SHORTWAVE WHICH SPARKED AN MCS TO OUR
SOUTH. THIS WILL CHANGE TONIGHT AS THE FRONTAL BOUNDARY CONTINUES
TO TROP TOWARD OUR REGION.

MODEL GUIDANCE HAS STRUGGLED IN HANDLING THIS CONVECTION...WITH
THE NAM/HRRR SHOWING THE BEST HANDLE ON THE ONGOING CONVECTION.
STRONG THUNDERSTORMS HAVE REACHED THE NORTH SHORES OF LAKE
ONTARIO...AND SHOULD SLIDE EAST-SOUTHEAST WITH THE DROPPING FRONT.
THIS AREA WILL LIKELY MAKE IT INTO THE EASTERN LAKE ONTARIO REGION
AROUND MIDNIGHT...BUT WITH MORE STABLE AIR IN PLACE THE STORMS
SHOULD WEAKEN WITH TIME. THIS SAID...THE STORMS ARE QUITE STRONG
NOW...SO THE LIMITED REMAINING SEVERE POTENTIAL STEMS FROM IF
THESE STORMS CAN HOLD TOGETHER OVER THE NEXT COUPLE HOURS AS THEY
TRACK TOWARD JEFFERSON COUNTY.

OTHERWISE...THERE IS ONLY SPARSE SHOWERS AND THUNDERSTORMS ALONG
THE FRONT WEST OF ROCHESTER. THIS WILL BRING AN INCREASING CHANCE
FOR PRECIPITATION ACROSS THE NIAGARA FRONTIER...AND OTHER PORTIONS
OF WESTERN NEW YORK LATER TONIGHT. WHILE NAM/HRRR GUIDANCE SUGGEST
THESE MAY EXPAND A BIT...CONFIDENCE IN MEASURABLE PRECIPITATION
HAS DIMINISHED A BIT GIVEN THE BROKEN ACTIVITY ALONG THE
BOUNDARY.

FOR THURSDAY...THE FRONTAL BOUNDARY WILL BE STALLED ACROSS OUR
REGION. THERE WILL BE A MARGINAL CHANCE FOR SHOWERS IN THE
MORNING...WITH INCREASING CHANCES DURING THE AFTERNOON HOURS WILL
ANY MODEST DAYTIME HEATING...AND DEVELOPING LAKE BREEZE
CONVERGENCE BOUNDARIES.

FOR TEMPERATURES...THE CONTINUED INFLUX OF WARM AND HUMID AIR
THROUGH THE NIGHT...THE OVERNIGHT LOWS WILL BE IN THE MIDDLE TO
UPPER 60S AND EVEN NEAR 70 IN DOWNSLOPING AREAS ACROSS THE LAKE
PLAINS AND IN URBAN AREAS. WITH THE SLOW PASSAGE OF THE COL FRONT
ON THURSDAY...EXPECT HIGH TEMPS TO REACH THE UPPER 70S TO LOWER
80S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MATURE SURFACE LOW PRESSURE AND PARENT UPPER LEVEL LOW WILL BE
CENTERED OVER NORTHERN ONTARIO PROVINCE NEAR THE HUDSON BAY THURSDAY
EVENING. A COLD FRONT ORIENTED FROM A TRIPLE POINT LOW OVER THE
CANADIAN MARITIMES SOUTHWEST ACROSS THE ADIRONDACKS TO THE OHIO VALLEY
WILL BE STALLING/SLOWING AS IT BECOMES PARALLEL WITH THE UPPER LEVEL
FLOW. A SURFACE WAVE WILL LIFT NORTHEAST ALONG THE FRONT THURSDAY
EVENING. A SWATH OF SHOWERS ASSOCIATED WITH THIS WAVE AND POSSIBLY
SOME EMBEDDED LIGHTING LOOKS TO SHIFT ACROSS THE SOUTHERN TIER INTO
THE FINGER LAKES AND ACROSS CENTRAL NEW YORK IN THE EVENING. ITS
NORTHERN EDGE MAY EVEN BRING SOME LIGHT RAIN TO THE NIAGARA
FRONTIER. THE SHOWERS WILL SHIFT EAST INTO CENTRAL AND EASTERN
NEW YORK OVERNIGHT.

THE SURFACE WAVE WILL SHIFT NORTH ACROSS NEW ENGLAND THROUGH FRIDAY
WHILE ACTING TO SHOVE THE COLD FRONT WELL SOUTH AND EAST OF THE
FORECAST AREA. A CHANCE OF RAIN WILL LINGER ACROSS THE FINGER LAKES
AND NORTH COUNTY FRIDAY MORNING OTHERWISE EXPECT WESTERN AND NORTH
CENTRAL NEW YORK TO BE RAIN FREE BY MID-AFTERNOON BEHIND THE FRONT.
THE 12Z NAM IS THE ONLY OUTLIER IN THIS SCENARIO AS IT FORECASTS A
SECOND SURFACE WAVE TO LIFT ALONG THE FRONT EARLY FRIDAY WITH
ANOTHER ROUND OF RAIN ACROSS WNY THROUGH THE AFTERNOON. THIS IDEA HAS
BEEN DISCOUNTED WITH THE MAJORITY OF FORECAST MODELS SHOWING DRY
CONDITIONS ON FRIDAY. CANADIAN PRAIRIE SOURCED HIGH PRESSURE WILL
BUILD ACROSS THE GREAT LAKES REGION THROUGH FRIDAY AND INTO SATURDAY
WITH SEASONABLY COOL TEMPERATURES AND DRY SUNNY CONDITIONS TO START
OFF THE WEEKEND.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AN AMPLIFIED WESTERN RIDGE AND EASTERN TROUGH 500MB PATTERN WILL BE IN
PLACE ACROSS SOUTHERN CANADA OVER THE WEEKEND. ZONAL FLOW IN THE
BASE OF THE EASTERN CANADIAN TROUGH WILL EXTENDING FROM THE NORTHERN
PLAINS EAST ACROSS THE GREAT LAKES TO THE NORTHEAST STATES. THIS
SHOULD KEEP SEASONABLY COOL AND DRY WEATHER IN PLACE FOR AT LEAST
SUNDAY AND MONDAY. MEDIUM RANGE MODELS THEN SHOW THE NEXT STRONG
VORTICITY MAX/DISTURBANCE TO DROP INTO THE BASE OF THIS TROUGH
ACROSS THE GREAT LAKES MONDAY NIGHT AND LIFTING INTO ATLANTIC CANADA
ON TUESDAY. THE 00Z ECMWF IS MUCH DRIER AHEAD OF THE TROUGH AXIS
THAN THE 12Z GFS SHOWING JUST A LIMITED SHOWER THREAT. THE GFS SHOWS
MORE OF A FRONTAL ORIENTATION.

HAVE ONLY INCLUDED A SLIGHT CHANCE OF SHOWERS FOR NOW MONDAY NIGHT
IN TO TUESDAY UNTIL MORE MODEL AGREEMENT CAN BE MADE. BY WEDNESDAY
HIGH PRESSURE EITHER LINGERS OR BUILDS BACK ACROSS NEW YORK DEPEND
ON WHICH MODEL YOU LOOK AT BUT WILL KEEP WEDNESDAY DRY. THE
LINGERING TROUGH OVER EASTERN CANADA WILL KEEP SEASONABLY COOL
TEMPERATURES IN PLACE ACROSS THE FORECAST AREA THROUGH MID NEXT WEEK
WITH NO STRONG CONNECTION TO THE GULF OR ATLANTIC.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
FOR THE 03Z TAF CYCLE...SHOWERS AND THUNDERSTORMS ALONG A FRONTAL
BOUNDARY WILL DROP FROM N-S ACROSS THE REGION LATE
TONIGHT...GRADUALLY WEAKENING AS THEY DO. THUNDERSTORMS MAY BRING
BRIEF PERIODS OF HEAVY RAIN...LOWERING VSBY TO 2SM OR LESS.

OUTSIDE OF THUNDERSTORMS...EXPECT MAINLY VFR CONDITIONS.
LINGERING LOW MOISTURE MAY RESULT IN SOME LOW CLOUDS OR FOG AT
JHW...OR BRIEF PERIODS OF MVFR CIGS ELSEWHERE. ON
THURSDAY...EXPECT ONLY SCATTERED LIGHT SHOWERS IN THE
MORNING...WITH SHOWERS AND THUNDERSTORMS A BIT MORE WIDESPREAD
DURING THE AFTERNOON HOURS.

OUTLOOK...
THURSDAY NIGHT AND FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS.
SATURDAY AND SUNDAY...VFR.
MONDAY...VFR WITH CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
AS A COLD FRONT CROSSES THE CENTRAL LAKES LATE TONIGHT AND EASTERN
LAKES ON THURSDAY...THE WINDS WILL SWITCH TO THE WEST SOUTHWEST AND
DIMINISH. HIGH PRESSURE IS FORECAST TO SETTLE ACROSS THE EASTERN
LAKES ON FRIDAY. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...APFFEL/WCH
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...APFFEL
MARINE...APFFEL/WCH
Hazardous weather outlook, Aug 7, 9:11 PM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
911 PM EDT WED AUG 7 2013

NYZ001>008-010>014-019>021-085-090115-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
911 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090115-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
911 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 7, 8:14 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
814 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     3 NNW HAMBURG           42.76N  78.86W
08/07/2013                   ERIE               NY   BROADCAST MEDIA

            PHOTO OF TREE DOWN ON WGRZ CHANNEL 2 WEBSITE.

&&

EVENT NUMBER BUF1300260

JAM
Local storm report, Aug 7, 8:19 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
819 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     4 N HAMBURG             42.78N  78.83W
08/07/2013                   ERIE               NY   BROADCAST MEDIA

            PHOTO OF TREES DOWN ON WGRZ CHANNEL 2 WEBSITE.

&&

EVENT NUMBER BUF1300261

JAM
Special weather statement, Aug 8, 12:46 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1246 AM EDT THU AUG 8 2013

NYZ007-080545-
JEFFERSON NY-
1246 AM EDT THU AUG 8 2013

...STRONG THUNDERSTORM MOVING INTO WESTERN JEFFERSON COUNTY...

* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS UP TO 45
  MPH...SMALL HAIL...AND HEAVY RAINFALL. THIS STORM WAS LOCATED 19
  MILES SOUTHWEST OF CLAYTON...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CAPE VINCENT...
  CHAUMONT...
  WATERTOWN...
  LAFARGEVILLE...
  DEPAUVILLE...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4431 7571 4388 7575 4392 7614 4394 7615
      4398 7622 4395 7627 4396 7629 4405 7631
      4407 7637 4410 7638 4416 7631 4418 7632
      4420 7629 4419 7624 4425 7611

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:33 PM EDTSpecial Marine WarningBUF117 min
Aug 8, 2:28 AM EDTSpecial Weather StatementBUFChautauqua, Erie, Genesee, Wyoming92 min
Aug 8, 3:35 AM EDTSpecial Weather StatementBUFLivingston, Monroe, Ontario, Wayne85 min
Aug 8, 4:03 AM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua57 min
Aug 8, 5:08 AM EDTSpecial Weather StatementBUFAllegany, Cattaraugus52 min
Aug 8, 5:10 AM EDTSpecial Weather StatementBUFWayne65 min
Aug 8, 2:37 PM EDTSpecial Weather StatementBUFWyoming38 min
Aug 8, 3:14 PM EDTSpecial Weather StatementBUFWyoming46 min
Aug 8, 3:17 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Livingston, Wyoming58 min
Aug 8, 4:03 PM EDTSpecial Weather StatementBUFOntario57 min
Aug 8, 4:26 PM EDTSpecial Weather StatementBUFWyoming79 min
Aug 8, 6:27 PM EDTAreal Flood AdvisoryBUFLivingston, Wyoming3 hr

Nearby

Special Weather Statements in New York, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.